Georgia, 2007

Hail and Damaging Wind in Georgia, July 28, 2007

July 28, 2007 · NWS FFC · 2 events in 1 county or zone

A back door cold front was approaching the area from the northeast. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A back door cold front was approaching the area from the northeast. Meanwhile, a low pressure trough in the northeast U.S. continued to provide a cold, unstable northwest flow aloft over the area. This lead to the development of scattered afternoon and evening thunderstorms. One of these became severe in southeast Georgia. All of the storms produced frequent cloud-to-ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT SAT JUL 28 2007

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SHORT WAVE DROPPING SOUTHWARD JUST EAST OF FORECAST AREA THIS
AFTERNOON HAS AIDED IN DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS
MAINLY SOUTH AND EAST OF FORECAST AREA THIS AFTERNOON.  GOOD CLOUD
SHEILD ASSOCIATED WITH MORNING CONVECTION HAS DIMINISHED ENOUGH OVER
PORTIONS OF SOUTH/WEST GEORGIA THAT TEMPERATURES ARE ALREADY
APPROACHING 90. ATMOSPHERE SHOULD QUICKLY DESTABILIZE SOUTH OF A
LAGRANGE TO MILLEDGEVILLE THIS AFTERNOON. SHORT TERM MODELS SHOW
WEAK SHEAR OVER SOUTHERN PORTIONS OF FORECAST AREA THROUGH THIS
AFTERNOON. MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE
SOUTH OF I-20 WHERE SPC HAS OUTLOOKED AREA FOR SLIGHT RISK /SEE
SWODY1/...INDEED SOUTHEASTERN PORTION OF FORECAST AREA ALREADY
UNDER SEVERE THUNDERSTORM WATCH THROUGH 00Z. WILL HOLD OFF ON
CLEARING ANY COUNTIES AS AREAL COVERAGE INCREASING OVER SOUTHERN
PORTIONS OF FORECAST AREA. THE MAIN HAZARDS FROM ANY SEVERE WEATHER
WILL BE LARGE HAIL AND DAMAGING WINDS. AS SHORT WAVE WEAKENS AND
MOVES OFF TO THE EAST THIS EVENING CONVECTION WILL DIMINISH.
ANOTHER WEAK SHORT WAVE MOVES ACROSS THE FORECAST AREA TOMORROW
BUT AS UPPER LEVEL TROUGH BEGINS TO BE ABSORBED INTO MAIN FLOW
IMBEDDED IMPULSES ARE WEAKER AND WEAKER AS THEY TRAVERSE THE
FORECAST AREA. WEAK SURFACE FRONT WILL BEGIN TO SAG SOUTHWARD
TOWARD FORECAST AREA TOMORROW AFTERNOON...PROVIDING ADDITIONAL
FOCUS FOR CONVECTIVE DEVELOPMENT. SURFACE FRONT WILL MOVE SLOWLY
SOUTHWARD THROUGH FORECAST AREA BY THE END OF THE SHORT TERM
PERIODS. SHORT TERM MODELS IN PRETTY GOOD AGREEMENT ALTHOUGH GFS
EXHIBITING SOME SIGNS OF CONVECTIVE FEEDBACK. GUIDANCE
TEMPERATURES IN GENERAL AGREEMENT THROUGH SHORT TERM AND WILL
GENERALLY TAKE A BLEND OF MAV/MET.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
EXTENDED MODELS IN PRETTY GOOD OVERALL AGREEMENT WITH A FEW
DISCREPENCIES IN STRENGTH OF UPPER LEVEL TROUGH AND TIMING OF THE
SHIFT EASTWARD. GFS INDICATES WEAKENING UPPER LEVEL TROUGH WILL
BEGIN TO SHIFT EASTWARD ALLOWING THE UPPER RIDGE TO BEGIN BUILDING
OVER PORTIONS OF THE EASTERN U.S. BEHIND WEAK SURFACE FRONT WHICH
MODELS WASH OUT OVER SOUTHERN GEORGIA. BY NEXT WEEKEND THE SOUTHEAST IS
UNDER THE INFLUENCE OF AN UPPER RIDGE OFF THE SOUTHEAST COAST.
ENOUGH MOISTURE ACROSS THE AREA TO WARRANT ISOLATED CONVECTION
EACH AFTERNOON THROUGH MIDWEEK. LOW LEVEL SOUTHERLY FLOW SETS UP
BY EARLY FRIDAY INCREASING MOISTURE ACROSS THE AREA FROM THE GULF
THAT SCATTERED DIURNALLY DRIVEN CONVECTION CAN BE EXPECTED.
GUIDANCE TEMPERATURES APPEAR REASONABLE WITH TEMPERATURES NEAR OR
SLIGHTLY ABOVE NORMAL THROUGH EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  87  69  90  70 /  30  50  30  20  20
ATLANTA         71  88  71  89  73 /  30  30  30  20  20
BLAIRSVILLE     65  83  65  88  66 /  30  50  30  20  10
CARTERSVILLE    68  87  67  91  67 /  30  40  30  20  20
COLUMBUS        74  89  73  92  74 /  40  40  30  30  30
GAINESVILLE     70  86  69  90  71 /  30  50  30  20  10
MACON           73  90  72  93  72 /  40  40  30  30  30
ROME            71  92  69  93  68 /  30  40  30  20  20
PEACHTREE CITY  69  88  68  90  67 /  30  30  30  20  20
VIDALIA         73  89  73  90  74 /  40  50  30  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/12
Hazardous weather outlook, Jul 28, 3:20 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT SAT JUL 28 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
420 PM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING.

.SYNOPSIS...
A SIGNIFICANT MID-LEVEL DISTURBANCE PUSHING THROUGH EASTERN PARTS OF
CENTRAL GEORGIA IS PRODUCING SCATTERED TO NUMEROUS THUNDERSTORMS TO
ITS SOUTH AND EAST. IN THE DISTURBANCES WAKE...A SLIGHTLY MORE
STABLE AIR MASS HAS KEEP THUNDERSTORMS AT A MINIMUM OVER WEST
CENTRAL AND MUCH OF NORTH GEORGIA. FURTHER NORTH...ANOTHER WEAKER
SHORTWAVE OVER TENNESSEE IS ALLOWING SCATTERED THUNDERSTORMS TO
DEVELOP OVER FAR NORTH GEORGIA. THIS SHORTWAVE WILL CONTRIBUTE TO
THUNDERSTORM ACTIVITY ACROSS THE AREA AS IT MOVES SOUTHEASTWARD
THROUGH THE EVENING.

.PRIMARY HAZARDS...
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THE STRONGEST
STORMS...WITH THE GREATEST COVERAGE OF SEVERE WEATHER EXPECTED OVER
CENTRAL GEORGIA THIS EVENING.

.DISCUSSION...
THE ATMOSPHERE ACROSS GEORGIA IS EXPECTED TO BECOME MODERATELY
UNSTABLE WITH CAPE VALUES THIS AFTERNOON OVER 2000 AND LIFTED
INDICES NEAR -5...WITH MOST INSTABILITY OVER SOUTHEAST PARTS OF
CENTRAL GEORGIA...AS WELL AS FAR NORTHWESTERN GEORGIA. A MID-LEVEL
JET STREAK PASSING OVERHEAD LATE THIS AFTERNOON HAS GENERATED
MODERATE SHEAR OVER PARTS OF THE AREA...HELPING TO SUPPORT MORE
ORGANIZED THUNDERSTORM DEVELOPMENT THAN THE PAST SEVERAL DAYS
THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MONDAY WITH MORE
ISOLATED STORMS ANTICIPATED EACH DAY AFTER THAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS EVENING...AND ARE ENCOURAGED TO SUBMIT REPORTS
OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

SBK

In the hours before

Special weather statement, Jul 28, 2:58 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EDT SAT JUL 28 2007

GAZ097-098-282045-
358 PM EDT SAT JUL 28 2007

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL...WIND GUSTS TO 35
MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN TREUTLEN AND
SOUTHEASTERN LAURENS COUNTIES UNTIL 445 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS BETWEEN DUBLIN...MINTER...LOWERY...AND
ROCKLEDGE...MOVING SOUTHEAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS...INCLUDING THE CITIES OF
MINTER AND ROCKLEDGE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Jul 28, 3:49 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 PM EDT SAT JUL 28 2007

GAZ112-113-282130-
449 PM EDT SAT JUL 28 2007

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL...35 MPH WIND
GUSTS...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN WESTERN TOOMBS AND
MONTGOMERY COUNTIES UNTIL 530 PM EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM KIBBEE...TO HIGGSTON...TO
ALSTON...MOVING SOUTHEAST AT 20 MPH.  THESE STORMS WILL AFFECT
AILEY...HIGGSTON...ALSTON...UVALDA AND CEDAR CROSSING.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY.  RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Jul 28, 3:59 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT SAT JUL 28 2007

GAZ112-113-282130-
459 PM EDT SAT JUL 28 2007

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING...PEA SIZED
HAIL...VERY HEAVY RAIN...AND WIND GUSTS TO 40 MPH IN SOUTHWEST
TOOMBS AND MONTGOMERY COUNTIES UNTIL 530 PM EDT...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM BETWEEN AILEY AND ALSTON...MOVING
SOUTHEAST AT 10 MPH.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS ACTIVITY. LIGHTNING
DETECTION SYSTEMS INDICATES THAT MORE THAT 50 OR MORE
CLOUD-TO-GROUND LIGHTNING STRIKES HAD BEEN OBSERVED WITH THIS
ACTIVITY WITHIN A 5 MINUTE PERIOD ACROSS CENTRAL AND EASTERN
MONTGOMERY COUNTY...INCLUDING THE CITIES OF HIGGSTON...AILEY...AND
ALSTON. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS UNTIL THIS
STORM HAS PASSED. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The radar

The Robins AFB radar (KJGX), 103 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Toombs

When
July 28, 4:07 PM EST to 4:12 PM EST
Where
Toombs County, 6 mi SSW of Vidalia to 6 mi S of Vidalia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.140, -82.459

The Toombs County Emergency Management Director reported penny-sized hail in the western part of the county near the Montgomery county line on Georgia Highway 130, just northwest of South Thompson.

Thunderstorm Wind, Toombs

When
July 28, 4:15 PM EST to 4:20 PM EST
Where
Toombs County, Lyons to 4 mi NE of Lyons
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.200, -82.320

The Toombs County Emergency Management Director reported that a thunderstorm downburst blew down 10 to 20 trees northeast of Lyons. In addition, one home lost about 40 shingles. One tree was also down in the city of Lyons as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51430, 51431.